Arizona, 2009

Flash Flooding and Hail in Arizona, July 8, 2009

July 8, 2009 · NWS TWC · 8 events in 3 counties and zones

A strong ridge of high pressure aloft repositioned to southern New Mexico by the afternoon of July 8th. With the ridge to the east, a more favorable southeast flow for thunderstorms was established with an increased moisture supply across southeast Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A strong ridge of high pressure aloft repositioned to southern New Mexico by the afternoon of July 8th. With the ridge to the east, a more favorable southeast flow for thunderstorms was established with an increased moisture supply across southeast Arizona. Scattered thunderstorms interacted with a relatively dry boundary layer to produce damaging wind gusts, but also produced enough rainfall to result in some flash flooding events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 8, 2:15 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 2:15 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED JUL 8 2009

.SYNOPSIS...HIGH PRESSURE ALOFT WILL GRADUALLY STRENGTHEN OVER NEW
MEXICO THROUGH FRIDAY. LOW LEVEL MOISTURE REMAINS TRAPPED OVER
SOUTHEAST ARIZONA...SO AT LEAST SOME AFTERNOON AND EVENING
THUNDERSTORMS CAN BE EXPECTED. BY FRIDAY...THE LINGERING MOISTURE
WILL DWINDLE AS THE HIGH STRENGTHENS AND EXPANDS FROM THE SOUTHERN
PLAINS INTO ARIZONA. THIS WILL SUPPRESS THUNDERSTORM DEVELOPMENT AND
LEAD TO OPPRESSIVE HEAT THIS WEEKEND. THE DRIER PATTERN WILL BE
BRIEF...WITH A MORE TYPICAL MONSOON FLOW PATTERN RESUMING BY EARLY
NEXT WEEK.

&&

.DISCUSSION...TSTMS ARE HAVING A MUCH HARDER TIME GETTING STARTED
TODAY AS THE WARMING ALOFT TAKES ITS TOLL. HOWEVER WE HAVE BEGUN TO
SEE SOME ORGANIZATION ALONG THE BORDER BETWEEN KOLS AND KDUG.
DEWPOINTS HAVE HELD UP A LITTLE BETTER THAN I EXPECTED OVER THE SE
1/2...AND WITH THE SOMEWHAT MORE FAVORABLE S-SSE STEERING FLOW THIS
AFTERNOON...IM A LITTLE NERVOUS ABOUT LOWERING POPS TOO MUCH. WILL
MAKE SOME MINOR ADJUSTMENTS...THOUGH...ESPECIALLY W WHERE DEWPOINTS
HAVE DROPPED THIS AFTERNOON AND SKIES REMAIN ALMOST FREE OF CU.

NOT EXPECTING MUCH CHANGE IN THE LOW GRADE REGIME THU AS THE HIGH
STRENGTHENS...PULLS RECYCLED MOISTURE N FROM THE SIERRA MADRES...AND
KEEPS TEMPS ALOFT UNUSUALLY WARM. WEAK S FLOW USUALLY FAVORS THE
RIM....AND SINCE THEY WILL BE A BIT COOLER ALOFT...WELL CARRY OUR
HIGHEST POPS THERE. BY FRI...CIRCULATION AROUND THE SPRAWLING HIGH
WILL TAP INTO A LARGE RESERVOIR OF EXTREMELY WARM AND DRY AIR ALOFT
OVER TX AND ADVECT IT ACROSS SOUTHERN AZ. I WAS SKEPTICAL THAT WE
WOULD DRY PRECIP WATERS DOWN TO 0.5 INCH THIS WEEKEND. BUT NOW THAT
THE BLOB OF VERY HOSTILE AIR ALOFT IS THERE ON WATER VAPOR IMAGERY
AND STARTING TO GET TAPPED...ILL BUY IN AND LOWER TO A NEAR
SHUTDOWN FORECAST EXCEPT FOR A COUPLE OF STRAY MOUNTAIN-HUGGERS. THE
GOOD NEWS IS THAT SURFACE DEWPOINTS WILL MIX DOWN INTO THE 40S. THE
BAD NEWS IS THAT DRIER AIR IS EASIER TO HEAT UP. SO DESPITE RECENT
MODEL SUGGESTIONS THAT THE UPPER HIGH WILL NOT BE AS STRONG OR
DIRECTLY OVERHEAD...WE ARE STILL HEADING TOWARD A MOST UNWELCOME
HEAT WAVE...WITH ADVISORY CRITERIA LIKELY TO BE MET OVER THE DESERTS
AND OVERNIGHT LOWS STILL TOO WARM FOR COMFORT. WE HAVE A COUPLE OF
DAYS BEFORE COMMITTING TO HEADLINES...BUT WILL CONTINUE TO HIGHLIGHT
IN OUR HAZARDOUS WEATHER OUTLOOKS.

ALTHOUGH MEX POPS SURE DONT SHOW IT...WE ARE SEEING MORE EVIDENCE
THAT THE MONSOON WILL RETURN IN EARNEST AS EARLY AS MON -- ALMOST
CERTAINLY BY TUE/WED. WE HAVE NOW HAD SEVERAL RUNS IN A ROW CALLING
FOR THE MONSOON RIDGE TO MOVE INTO A TYPE-I SEVERE WEATHER PATTERN
FROM THE FOUR CORNERS TO SOUTHERN PLAINS. THEY ARE ALSO CONSISTENT
IN BRINGING A STRONG INVERTED TROUGH WESTWARD ACROSS NORTHERN
MEXICO...WHICH WILL INDUCE UPPER LEVEL DIVERGENCE...COOLING AND
MOISTENING OVER THE SE 1/2 OF THE STATE. AM CONCERNED THAT THE
MODELS ARE NOT GOING TO CAPTURE THE MOISTURE INCREASE UNTIL IT IS
TOO LATE. THAT IS A TYPICAL MODEL PROBLEM...BUT IT MAY BE MADE WORSE
BY THE FACT WE ARE NOT RECEIVING MEXICAN UPPER AIR DATA. DESPITE THE
LACK OF MODEL QPF...BOTH GFS AND ECMWF PROGS SHOW APPARENT
CONVECTIVE BULLSEYES IN 500-200MB VORTICITY FIELDS AS EARLY AS
MON...WITH THE FLOW GETTING LITTERED WITH THEM TUE AND WED. WHAT
THIS MAY SUGGEST IS THAT OUR FIRST ROUND OF STORMS WILL BE RATHER
DRY-ISH BUT ON THE STRONG SIDE. HAVE CONTINUED PREVIOUS TRENDS OF
STARTING A GENERAL RAMPUP MON...WITH MID JULY CLIMO POPS BY WED.
HAVE ALSO LOWERED HIGHS EARLY NEXT WEEK AS THE RIDGE WEAKENS AND
SHIFTS NE.

&&

.AVIATION...ALTHOUGH TSTMS HAVE BEEN SLOWER TO START TODAY...WE
STILL EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO DRIFT INTO THE
VALLEYS LATE THE AFTERNOON AND EARLY THIS EVENING. THE GREATEST
THREAT OF BRIEF IFR +TSRA AND GUSTS TO 40KTS WILL AGAIN BE AT KDUG
AND KOLS... WITH A MUCH LOWER THREAT AT KTUS. OUTSIDE OF
TSTMS...UPVALLEY WINDS OF 10-15KTS WILL CONTINUE THIS AFTERNOON...
THEN TURN AROUND TO LIGHT DOWNVALLEY BY LATE EVENING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO SIGNIFICANT FIRE WEATHER CONCERNS THROUGH SAT AS
HUMIDITIES REMAIN QUITE HIGH. HOT AND DRIER WEATHER IS EXPECTED THIS
WEEKEND WITH A REDUCED RISK OF THUNDERSTORMS AND WETTING RAINS. THAT
COULD DRY FUELS RATHER QUICKLY...PARTICULARLY IN LOWER ELEVATIONS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 8, 9:41 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
941 AM MST WED JUL 8 2009

AZZ019-029>035-091200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
941 AM MST WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER SANTA CRUZ...
COCHISE...AND SOUTHEASTERN PIMA COUNTIES THIS AFTERNOON AND
EVENING. WITH THE STORMS MOVING NORTHWEST AT 5 TO 10 MPH...SEVERAL OF
THEM WILL PUSH NORTHWEST INTO GRAHAM...GREENLEE...SOUTHEAST PINAL...
AND THE REST OF PIMA COUNTY LATE THIS AFTERNOON AND EVENING...BUT
THEY WILL TEND TO FALL APART AS THEY DO SO. MUCH LIKE YESTERDAY...
A COUPLE OF THESE STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES
OF RAIN IN A SHORT PERIOD OF TIME AND WIND GUSTS TO 50 OR 60 MPH.
HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS OR HEAVY RAINS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF THUNDERSTORMS WILL GRADUALLY DIMINISH AS HIGH PRESSURE
STRENGTHENS OVER ARIZONA AND NEW MEXICO. THIS STRENGTHENING HIGH
WILL RESULT IN OUR FIRST SIGNIFICANT HEAT WAVE OF THE SUMMER...
WITH HIGHS RANGING FROM 100 IN THE COCHISE COUNTY VALLEYS TO 116
IN THE WESTERN DESERTS. NIGHTTIME LOWS WILL ALSO BE UNUSUALLY
WARM. IF THESE TEMPERATURES DO MATERIALIZE...HEAT ADVISORIES WOULD
BECOME NECESSARY OVER MOST OF SOUTHEAST ARIZONA THIS WEEKEND.
EMERGENCY MANAGERS AND HEALTH CARE OFFICIALS SHOULD BEGIN TO MAKE
PREPARATIONS FOR THIS EXCESSIVE HEAT. THUNDERSTORM DEVELOPMENT
WILL BE SUPPRESSED AND MAINLY LIMITED TO THE MOUNTAINS THIS
WEEKEND...BUT BY EARLY NEXT WEEK A MORE FAVORABLE AND TYPICAL
MONSOON FLOW PATTERN WILL RESUME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 8, 3:45 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST WED JUL 8 2009

AZZ035-082330-
COCHISE COUNTY AZ-
345 PM MST WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 430
PM MST...FOR THE DRAGOON MOUNTAINS AND AROUND TOMBSTONE...

AT 337 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER THE DRAGOON MOUNTAINS. THE STORM WAS
PRODUCING VERY HEAVY RAINFALL AND SOME GUSTY WINDS. VERY LITTLE
MOVEMENT WAS INDICATED BY RADAR. THE MAIN THREAT FROM THIS STORM
WILL BE DEADLY LIGHTNING AND RUNOFF FROM THE HEAVY RAINFALL.

ANOTHER STRONG THUNDERSTORM WAS NEAR TOMBSTONE AND WAS PRODUCING
LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 45 MPH.

THIS AREA WILL CONTINUED TO BE MONITORED FOR A POSSIBLE FLASH FLOOD
WARNING IF CONDITIONS WARRANT IT.

LAT...LON 3187 11020 3202 10991 3181 10975 3164 11008
TIME...MOT...LOC 2239Z 151DEG 8KT 3186 10992
Special weather statement, Jul 8, 4:27 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
427 PM MST WED JUL 8 2009

AZZ035-082345-
COCHISE COUNTY AZ-
427 PM MST WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY FOR THE
DRAGOON MOUNTAINS AND AROUND TOMBSTONE WILL EXPIRE AT 430 PM MST...

THE TWO STORMS THAT MERGED OVER CENTRAL COCHISE COUNTY BETWEEN
TOMBSTONE AND THE DRAGOON MOUNTAINS HAD DECREASED IN INTENSITY.
ALTHOUGH THESE STORMS HAD DIMINISHED SOME...THE LOCALLY HEAVY
RAINFALL THEY PRODUCED WAS LIKELY CAUSING NORMALLY DRY WASHES TO
EXPERIENCE HIGH FLOWS AND PONDING OF WATER ON AREA ROADS.

AT 420 PM MST...RADAR WAS SHOWING OTHER STORMS DEVELOPING ACROSS
MAINLY EASTERN COCHISE COUNTY. THESE STORMS WILL BE MONITORED
CLOSELY THIS EVENING FOR POSSIBLE WARNING CONDITIONS.

LAT...LON 3187 11020 3202 10991 3181 10975 3164 11008
TIME...MOT...LOC 2239Z 151DEG 8KT 3186 10992

The radar

The Tucson radar (KEMX), 34 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 8, 4:50 PM MST
Where
Pima County, 1.46 mi W of Green Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$14,000
Reported by
Newspaper
Coordinates
31.901, -110.995

Thunderstorm winds estimated at 60 mph downed several power lines near the intersection of La Canada and Duval Mine Roads in Green Valley. The Green Valley newspaper reported that approximately one dozen power poles were damaged or destroyed. This resulted in a power loss to over 6000 people in the area.

Flash Flood, Pima

When
July 8, 5:04 PM MST to 6:00 PM MST
Where
Pima County, 1.46 mi W of Green Vly to 0.5 mi SW of Green Vly
Cause
Heavy Rain
Reported by
Public
Coordinates
31.901, -110.995

Sheriff closed La Canada Road just south of Duval Mine Road due to flash flooding and flowing debris on the roadway.

Thunderstorm Wind, Pima

When
July 8, 5:40 PM MST to 5:56 PM MST
Where
Pima County, 5.22 mi ENE of Littletown to 3.48 mi W of Tucson
Measured
52 kt (60 mph) estimated gust
Property damage
$13,000
Reported by
Law Enforcement
Coordinates
32.163, -110.790

Thunderstorm downdraft winds downed power poles near the intersection of Grande and St. Marys Roads, and 10 power poles were downed or damaged near the intersection of Irvington Road and Harrison Road.

Flash Flood, Pima

When
July 8, 6:00 PM MST to 6:30 PM MST
Where
Pima County, 2.44 mi W of Tucson to 2 mi W of Tucson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.228, -110.972

Swift water rescue was performed at Stone Avenue underpass near 6th Street.

Thunderstorm Wind, Graham

When
July 8, 6:30 PM MST
Where
Graham County, Bonita
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.580, -109.970

Thunderstorm winds downed several power poles near the Bonita school.

Hail, Pinal

When
July 8, 6:45 PM MST
Where
Pinal County, San Manuel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.600, -110.630

A trained spotter reported 0.75 inch hail at San Manuel.

Thunderstorm Wind, Pinal

When
July 8, 6:45 PM MST to 7:10 PM MST
Where
Pinal County, 0.9 mi NW of San Manuel to 0.58 mi E of Mammoth
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.610, -110.640

Severe thunderstorm winds downed several trees, including one tree that was 60 feet tall in San Manuel. Thunderstorm winds also blew down some fencing in the area. Large tree branches were downed by the same thunderstorm in Mammoth.

Flash Flood, Graham

When
July 8, 6:45 PM MST to 7:15 PM MST
Where
Graham County, 2 mi NW of Klondyke to 2 mi SW of Klondyke
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.850, -110.354

Heavy rainfall flooded several roadways between Bonita and Klondyke.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171226, 171227, 171228, 171230, 171243, 171250, 171283, 171286.